Alert archive / Louisiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 57, NWS Lake Charles, LA

August 25, 2014Calcasieu Parish, Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 25, 2014, 3:05 PM CDT for Calcasieu Parish, Jefferson Davis Parish, Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2014, 3:05 PM CDT (20:05 UTC)
Expired
Aug 25, 2014, 3:45 PM CDT
In force
40 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Calcasieu Parish, LA, Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 46 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2019 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WUUS54 KLCH 252005
SVRLCH
LAC019-053-252045-
/O.NEW.KLCH.SV.W.0057.140825T2005Z-140825T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
305 PM CDT MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES IOWA...
  JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES...WELSH...JENNINGS...FENTON...

* UNTIL 345 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...6 MILES NORTHWEST OF
  JENNINGS...MOVING SOUTHWEST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BULLER AND THORNWELL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3036 9313 3043 9272 3035 9262 3032 9262
      3032 9263 3031 9262 3025 9262 3004 9281
      3004 9283
TIME...MOT...LOC 2005Z 043DEG 29KT 3029 9272

$$

24
1 follow-up statement
456 
WWUS54 KLCH 252030
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 PM CDT MON AUG 25 2014

LAC019-053-252045-
/O.CON.KLCH.SV.W.0057.000000T0000Z-140825T2045Z/
CALCASIEU LA-JEFFERSON DAVIS LA-
330 PM CDT MON AUG 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR JEFFERSON DAVIS AND EAST CENTRAL CALCASIEU PARISHES...

AT 327 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF THORNWELL..MOVING SOUTHWEST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED PARISHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

LAT...LON 3036 9313 3040 9288 3027 9277 3020 9266
      3004 9281 3004 9283
TIME...MOT...LOC 2031Z 043DEG 29KT 3014 9289

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:00 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 25, 1:00 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
100 PM CDT MON AUG 25 2014

.DISCUSSION...
25/18Z TAF ISSUANCE.

&&

.AVIATION...
PREVAILING VFR CONDITIONS NOTED ACRS THE AREA THIS AFTN...WITH SCT
CU AROUND 3-4 KFT AND SCT TO BKN CI SPREADING WEST FM CONVECTION
OVER THE NRN GULF. THE AREA OF STORMS OVER THE GULF IS ASSOCIATED
WITH A SHORTWAVE TRAVELING UNDER THE BASE OF THE UPPER
RIDGE...WITH SCT SHRA/TSRA EXPECTED TO AFFECT THE SRN TAF SITES
THROUGH THE AFTN/EARLY EVE. INCLUDED TEMPO GROUPS AT
LFT/ARA/AEX AFTER 19Z AS DAYTIME HEATING INTERACTS WITH THE UPPER
LVL ENERGY...WITH VC AT LCH AFTER 21Z AND BPT AFTER 23Z. EXPECT
ACTIVITY TO DIMINISH DURING THE EVENING...WITH MAINLY HIGH CLOUDS
AND LT VRBL WINDS LEFTOVER FOR THE REMAINDER OF THE NIGHT.

&&

.PREV DISCUSSION... /ISSUED 1057 AM CDT MON AUG 25 2014/

DISCUSSION...
REGIONAL 88DS SHOW WIDESPREAD RAIN/EMBEDDED THUNDER BEGINNING TO
CROSS SERN LA THIS MORNING...ASSOCIATED WITH THE ERLY WAVE NOTED
OVER THE NERN GULF. THIS PRECIP SHOULD CONTINUE PUSHING WWD
THROUGH THE DAY WHICH INHERITED GRIDS/ZONES ARE HANDLING WELL.
ELSEWHERE JUST VERY MINOR TWEAKS WERE MADE TO THE GRIDS WHICH
SHOULD NOT REQUIRE A MORNING UPDATE.

25

PREV DISCUSSION... /ISSUED 656 AM CDT MON AUG 25 2014/

AVIATION...

HIGH PRESSURE RIDGES FROM CENTRAL NEW YORK THROUGH NORTHERN GEORGIA
.ITS OUTER SOUTHERN PERIPHERY MARKED BY A BACKDOOR COLD FRONT
WHICH DRAPES THROUGH CENTRAL FLORIDA AND INTO SOUTHEAST LOUISIANA.

EASTERLY IMPULSES (OR SURGES) ARE PROPAGATING ALONG THE FRONTAL
SURFACE...SETTING OFF SHOWERS AND THUNDERSTORMS.

THE CONVECTIVE ACTIVITY WILL WORK ITS WAY INTO SOUTHWEST LOU SIANA
DURING THE AFTERNOON HOURS.

21

PREV DISCUSSION... /ISSUED 426 AM CDT MON AUG 25 2014/

DISCUSSION...A VERY TYPICAL WARM AND MUGGY NIGHT ACROSS THE
FORECAST AREA. RADAR CURRENTLY ABSENT OF ANY PRECIP IN THE
IMMEDIATE AREA...BUT AN ISOLATED AND FORMIDABLE CELL NOW ADVANCING
WEST ACROSS SLIDELLS COASTAL WATERS WITH A MARINE WARNING IN PLACE.
OTHERWISE...SATELLITE IMAGERY SHOWING SOME CIRRUS STREAMING
OVERHEAD ASSOCIATED WITH ONGOING AND PREVIOUS CONVECTION TO OUR
EAST.

TODAY AND TUESDAY...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
TO BE ON THE INCREASE WITH THE APPROACH AND PASSAGE OF AN
EASTERLY WAVE NOW POSITIONED OVER THE EASTERN GULF. AT THIS TIME
TRENDING POPS HIGHER OVER THE SOUTHERN PORTION OF THE REGION WHERE
BETTER LIFT AND MOISTURE WILL BE CONCENTRATED. EXPECTING RAINS TO
DIMINISH EAST TO WEST GOING THROUGH TUESDAY AS FEATURE ADVANCES
THROUGH.

REMAINDER OF FORECAST...WITH CURRENT RIDGING UNABLE TO BECOME
REESTABLISHED WITH PASSAGE OF WAVE...WILL BE MAINTAINING LOW END
RAIN CHANCES OVER THE SOUTHERN PORTION OF THE FORECAST AREA
WEDNESDAY...AND AREA-WIDE THURSDAY. THEN START AN UPWARD TREND FOR
POPS LATE IN THE WEEK AS A DEEP SOUTHERLY FLOW DEVELOPS BETWEEN
SUBTROPICAL HIGH AND APPROACHING MID-CONUS TROF.

MARINE...A LIGHT OFFSHORE FLOW WILL CONTINUE TODAY...TRENDING MORE EASTERLY
FOR MID-WEEK AND ONSHORE FOR THE LATTER PART OF THE WEEK. RAIN
CHANCES WILL BE ON THE INCREASE LATER TODAY AND CONTINUING INTO
TUESDAY WITH THE APPROACH AND PASSAGE OF AN EASTERLY WAVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  94  75  92  74 /  40  40  50  10
KBPT  96  77  92  77 /  20  50  50  20
KAEX  95  74  92  72 /  40  40  30  10
KLFT  93  76  92  75 /  50  50  40  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...04
AVIATION...04
Hazardous weather outlook, Aug 25, 5:25 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
525 AM CDT MON AUG 25 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-261030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
525 AM CDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A TROF OF LOW PRESSURE ADVANCING WEST ACROSS THE AREA WILL BRING
AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE ON THE DECREASE MOVING THROUGH
TUESDAY...WITH ONLY LOW END RAINS CHANCES EXPECTED FOR MID-WEEK.
A DEEP SOUTHERLY FLOW DEVELOPING LATE IN THE WEEK WILL RESULT IN
ANOTHER INCREASE IN SHOWER AND THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

In the hours before

Special weather statement, Aug 25, 2:50 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
250 PM CDT MON AUG 25 2014

LAZ028-029-252030-
RAPIDES LA-AVOYELLES LA-
250 PM CDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND AVOYELLES PARISHES
UNTIL 330 PM CDT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF HOLLOWAY...MOVING SOUTHWEST
AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DEVILLE...
HOLLOWAY...ESLER REGIONAL AIRPORT...BALL...LIBUSE AND EFFIE.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3147 9216 3141 9215 3136 9207 3134 9207
      3135 9203 3131 9200 3109 9233 3138 9264
      3142 9255 3148 9223 3148 9219

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:50 PM CDTSpecial Weather StatementLCHRapides40 min
Aug 25, 2:56 PM CDTSpecial Marine WarningLCH49 min
Aug 25, 3:36 PM CDTSpecial Weather StatementLCHCalcasieu39 min
Aug 25, 3:39 PM CDTSpecial Weather StatementLCHRapides51 min
Aug 25, 3:46 PM CDTSevere Thunderstorm WarningLCHRapides44 min
Aug 25, 3:54 PM CDTSpecial Weather StatementLCHSaint Martin66 min
Aug 25, 4:24 PM CDTSpecial Weather StatementLCHCameron66 min
Aug 25, 4:34 PM CDTSpecial Weather StatementLCHAcadia56 min
Aug 25, 4:48 PM CDTSpecial Weather StatementLCHVermilion57 min
Aug 25, 4:56 PM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Vermilion64 min
Aug 25, 5:22 PM CDTSpecial Weather StatementLCHCalcasieu53 min
Aug 25, 5:25 PM CDTSpecial Weather StatementLCHBeauregard65 min
Aug 25, 5:40 PM CDTSpecial Weather StatementLCHVermilion65 min
Aug 25, 5:53 PM CDTSpecial Weather StatementLCHCalcasieu67 min
Aug 25, 6:06 PM CDTSpecial Marine WarningLCH84 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.